GeneralCASE REPORT

Reactivation of minimal change disease after Pfizer vaccine against COVID-19

Sindhu Marampudi, DO; Rafail Beshai, DO; and Gopika Banker, DO
Notes and Affiliations
Notes and Affiliations

Received: April 3, 2022

Accepted: May 18, 2022

Published: June 15, 2022

  • Sindhu Marampudi, DO, 

    Resident, Rowan School of Osteopathic Medicine Internal Medicine Residency, Stratford, NJ, USA

  • Rafail Beshai, DO, 

    Resident, Jefferson Health New Jersey Internal Medicine Residency, Stratford, NJ, USA

  • Gopika Banker, DO, 

    Nephrology and Hypertension Associates of New Jersey, Stratford, NJ, USA

Abstract

This case follows a 54-year-old woman with a medical history of hypertension who experienced reactivation of minimal change disease (MCD) after receiving the Pfizer vaccine against COVID-19. She had her first episode of MCD 15 days after receiving the influenza vaccine in 2018. She remained in remission for over 3 years following treatment with steroids. She experienced foamy urine and leg edema after receiving the first dose of the Pfizer vaccine, but she did not consult medical professionals until she received the second dose. She wanted to be fully vaccinated because she worked in healthcare. Her initial diagnosis of MCD in 2018 was made following a kidney biopsy. The diagnosis of reactivation following COVID-19 vaccine was made with labs and presenting symptoms. At presentation, her urine protein was 9,977 mg/day. She was treated with prednisone 50 mg/day following her relapse with improvement in her urine protein to 85 mg/g within 4 weeks of starting treatment. She is currently undergoing treatment with prednisone with improvement in her presenting symptoms, which included foaming of urine and edema of legs. This case demonstrates the importance of vigilance in patients with a history of MCD when receiving the COVID-19 vaccine, particularly if they have a history of such reactions to other vaccines. Patients should discuss the benefits and risks of receiving the vaccine with their medical professionals and stay cognizant about the possibility of reactivation after receiving the COVID-19 vaccine.

Read Full Article